Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

Suggest treatment for painful sore throat

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2819 Questions
Question
I have had a sore throat that started out as a mild one but last night became very painful. It's not helped by advil at all. I also have a sot of mucous in my throat and may be developing laryngitis I am on vacation and don't know if I should visit an urgent care facility as I worry that it might be strep throat.
Mon, 4 Jun 2018 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 2 hours later
Brief Answer:
Please go in to get a throat swab.

Detailed Answer:
Hello and welcome,

I am always concerned when there is a very sore throat and I agree with you that you should make sure it isn't strep pharyngitis. Because untreated, if it is strep, there is the risk of developing rheumatic heart disease.

Strep usually also causes a fever and swollen tender lymph nodes in the neck. But not always, especially if you are Advil or Tylenol. So I do recommend that you go to a clinic to have your throat swabbed. They may be able to do a rapid strep test on site which is fairly accurate, and then send a swab for culture (which takes 2-3 days but usually you will know in 2 days). If the rapid strep is negative, and there isn't whitish pus on the tonsils, you don't need an antibiotic. In some places the practitioners are quick to give antibiotics but the risks are greater than the benefits if it is caused by a virus.

I agree with taking Mucinex as that contains guaifenesin which, if taken with A LOT of water, can help thin the secretions. If you don't have high blood pressure, you can also take decongestant (pseudoephedrine). This may help dry up the drainage in your sinuses so it isn't running down your throat causing a sore throat and laryngitis. One other thing to consider is a nasal steroid such as Flonase (over the counter) as it can stabilize the mucus membranes making them less likely to swell or produce mucus. Don't use it within a couple of hours of the Neti Pot as the Flonase will just drip down your throat instead of staying in your sinuses.

I hope this helps. Get as much rest and fluids as you can too.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor